|TIME TO START TREATMENT?
Jan 10, 2003
I was diagnosed as HIV+ approximately four years ago and have yet to begin taking any meds. My CD4 count has fallen from approximately 450 to 250 and my viral load has bumped up from about 100,000 to 160,000 in the past six months. Over the past two years are so there has beena trend of decreasing CD4 cells and increasing viral load. My doctor is urging me to start treatment now but I am hesitant. Do you think it is time for me start? What immediate risks am I taking if I put it off for another six months or so? If I start treatment, my doctor is suugesting a regimen of Sustiva and Viracept. Is this a typical starting regimen? What side effects can I expect and how likely are they to occur? Thanks.
| Response from Dr. Young
Thanks for your question.
I would agree with your doctor that with a fall in CD4 count to 250 and a viral load in the 100K range, that starting therapy would be advisable. This is not an urgent decision, but one that deserves good thought as to the risks, benefits and that takes into consideration your possible options.
HIV therapy in 2003 is one that benefits from a number of well studied options- combinations that are much better tolerated and easier to take than ones in the not-so-distant past.
The combination of efavirenz (Sustiva) and nelfinavir(Viracept), however, is not one that has been well studied-- given the higher pill count and lack of evidence for NNRTI/PI regimens for the treatment naive patient, I'd likely not recommend this and favor better studied regimens that might include either of the two classes of medications in combination with two nucleoside RT inhibitor drugs. These later combinations have been well studied- you can look for recent study reviews in the conference review section of TheBody.
Hope this is a helpful start. -BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Burning Penis After Condom Broke Worried I Have HIV
- Flaky Skin After Touching Vaginal Fluid Worried I Have HIV
- Itchy Scrotum After Licking Penis Sign Of HIV AIDS
- Itchy Vagina After Sucking Penis Sign Of HIV AIDS
- Oral Ulcers After Drinking Water Sign Of HIV AIDS
- Sore On Penis After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.